Meta-analysis: Gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs

Y. K. Loke, A. N. Trivedi, S. Singh

Research output: Contribution to journalArticle

Abstract

Background: Selective serotonin reuptake inhibitors (SSRIs) have been associated with upper gastrointestinal haemorrhage (UGIH) but the magnitude and characteristics of this reaction and possible interaction with concurrent Non-Steroidal Anti-Inflammatory Drug (NSAID) therapy are unknown. Aim: To evaluate systematically the risk of UGIH with SSRIs, including interaction with NSAIDs. Methods: We searched PubMED, Science Citation Index, and trial registries for data on SSRIs, NSAIDs and UGIH. We evaluated spontaneous case reports from pharmacovigilance databases. Results: Random effects meta-analysis of four observational studies involving 153 000 patients showed an odds ratio of 2.36 (95% CI: 1.44-3.85; P = 0.0006) for SSRI associated UGIH. The odds ratio increased to 6.33 (95% CI: 3.40-11.8; P <0.00001) with concomitant NSAIDs. In patients aged above 50 years with no UGIH risk factors, the Number-Needed-to-Harm per year is 411 for SSRIs alone, and 106 with concomitant NSAIDs. Analysis of 101 spontaneous reports showed that UGIH occurred after a median of 25 weeks with SSRIs. Around 67% of these patients were on NSAIDs. Conclusions: Selective serotonin reuptake inhibitor use, alone and in combination with NSAIDs, substantially increases the risk of UGIH. Clinicians should consider this when managing patients at risk of, or presenting with UGIH.

Original languageEnglish (US)
Pages (from-to)31-40
Number of pages10
JournalAlimentary Pharmacology and Therapeutics
Volume27
Issue number1
DOIs
Publication statusPublished - Jan 2008
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this